MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-2-6-HX-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium prime coil could not be detached.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the anterior communicating artery.The max diameter was 5mm, and the neck diameter was 3.5mm.The patient's blood flow was normal, and the vessel tortuosity was moderate.It was reported that after the doctor tried detachment several times, the coil was continuously coming out with the pusher.No manual detachments were made with the hypotube, and only a single instant detacher was used.There were no issues with the instant detacher.The doctor removed the coil with the catheter and was replaced. the patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).Ancillary devices include a 6f envoy guide catheter, sl-10 microcatheter, and synchro 14 guidewire.
 
Additional Manufacturer Narrative
H3: analysis of the axium prime coil (lot no.A858262) found that the actuator interface was loose on the coupler tube, indicative that a detachment was attempted at this location with an instant detacher.The break indicator was found intact.No evidence of manual detachment attempts was found at this location.No damages or irregularities were found with the pusher.The coin was found still against the lumen stop.Blood was found under the jacket and within the lumen stop.The implant coil was found still attached to the pusher.The implant coil was found to be stretched with the polypropylene filament broken.The actuator interface was pulled, and the coin did not exit the lumen stop.The break indicator was broken, and the release wire was retracted.However, the release wire was found stuck.Under magnification, the outer jacket was removed, and the blood was dissolved.The release wire was retracted, and the coin exited the lumen stop against high resistance.No other damages or anomalies were found with the returned device.The coin appeared to be undamaged.The coin was measured to be ~0.079 mm @ 0.063 mm, ~0.089 mm @ 0.127 mm, and ~0.090 mm @ 0.275 mm, which is within specification (specification: 0.063 mm ¿ 0.089 mm @ 0.063 mm; 0.07 mm ¿ 0.105 mm @ 0.127 mm; and 0.086 mm ¿ 0.108 @ 0.275 mm).The lumen stop was found slightly damaged.The inner diameter of the lumen stop was measured to be 0.0028¿ which is still within specification (specification: 0.00220¿ ¿ 0.0029¿).Based on the customer report and device analysis, the customer report of "non-detachment" was confirmed.The coin was found stuck within the lumen stop.The lumen stop was found damaged, indicative that the coin was jammed within the inner diameter of the lumen stop.It is likely the blood found within the lumen stop and under the jacket contributed towards the resistance.The cause of the coin stuck within lumen stop could not be confirmed.There was no non-conformance to specifications that would contribute towards the stuck coin and subsequent non-detachment.The implant coil was found stretched.Possible causes include, but not limited to, lack of hydration before procedure, continuous flush not performed during procedure (or insufficient continuous flush), tortuous anatomy, coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances/retracts the coil against resistance or incompatible catheter.The instant detacher used in the event was not returned.Therefore, any contribution of the instant detacher towards the non-detachment could not be determined.H6: method code updated to b01.Result code updated to c070601.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11914573
Report Number2029214-2021-00642
Device Sequence Number19924693
Product Code KRD
UDI-Device Identifier00847536032194
UDI-Public00847536032194
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2022
Device Model NumberAPB-2-6-HX-ES
Device Catalogue NumberAPB-2-6-HX-ES
Device Lot NumberA858262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2021
Initial Date Received by Manufacturer 05/18/2021
Supplement Date Received by Manufacturer08/13/2021
Initial Report FDA Received Date06/01/2021
Supplement Report FDA Received Date08/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45 YR
Patient Weight80